Hail, Kearney
- When
- May 27, 8:29 PM CST
- Where
- Kearney County, 3.16 mi E of Wilcox
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -99.170
Severe hail and winds occurred in a few spots, along with a brief tornado on this Memorial Day (Monday) evening. However, the biggest story was repeated waves of heavy rain from the 26th that resulted in extensive flooding, and more heavy rain was to come.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe hail and winds occurred in a few spots, along with a brief tornado on this Memorial Day (Monday) evening. However, the biggest story was repeated waves of heavy rain from the 26th that resulted in extensive flooding, and more heavy rain was to come. During the evening, several thunderstorms developed over north central Kansas. All but one of these storms moved northeast into south central Nebraska and affected areas mainly along and east of Highway 281 between 830 and 1130 PM CST. These storms generally remained sub-severe, but a brief EF-0 tornado occurred in Superior at 945 PM CST. The storms had congealed and become quasi-linear, but the low-level and deep-layer shear and SRH were very high, resulting in a shear-dominant line with the most intense cores at the back edge of the line. Along the updraft-downdraft convergence zone, a very small, brief mesovortex formed and produced the tornado. This occurred within a developing bookend vortex, just north of the rear-inflow notch. The one storm that moved different from all the others was a left-moving supercell that originated from a cell split over Rooks county Kansas. That storm moved due north from Alma to Kearney to Loup City from 8 to 945 PM CST, producing quarter size hail in Wilcox and 1 to 2 inch hail in Kearney. Meanwhile, scattered thunderstorms were on-going over southwest Nebraska. These storms entered western Dawson county around 10 PM CST, and during the following two hours these storms organized into a squall line that extended from Ord to Loup City to Lexington to near McCook by 12 AM CST. These storms produced golf ball size hail in and east of Gothenburg, and measured winds of 58 MPH at Cozad. Quarter size hail also occurred in Miller and Ravenna. This line broken into two separate lines, one of which moved east between Interstate 80 and Highway 6, and the other north of the Interstate. The storms remained sub-severe, but a wind gust of 55 MPH was measured at the Hastings airport, and nickel size hail occurred in York. A third cluster of scattered storms developed over southwest Nebraska around midnight. These storms consolidated into a multicell cluster and moved from west to east across the region from 2 to 530 AM CST Tuesday the 28th. These storms were not severe, but they added to the rainfall totals. Total rainfall amounts from all three thunderstorm episodes were not excessive, but given that 2 to 4 inches fell across a large portion of south central Nebraska just 24 hours before, an additional 1 to 2 inches was not needed.
Water levels were already rising on area creeks and rivers from the heavy rain Sunday night. Flooding began to occur as an increasing number of creeks and rivers overflowed their banks through the day. Minor flooding began around sunrise Monday on the upper portions of the Little Blue River from southeastern Adams county into northern Nuckolls county. The Republican River at Riverton had also risen above flood stage. Thompson Creek, which also passes through Riverton, rapidly increased to moderate flood stage. Whatever impacts might have occurred were not known. In Polk county, extensive flooding resulted in numerous road closures. Bridges on gravel roads had water flowing over them. Highway 81 between Osceola and Shelby was closed because it was impassable. The emergency manager stated that the flooding was worse than what occurred in March of this year. Throughout the day, extensive flooding developed over more and more low-lying areas, creeks, and rivers in south central Nebraska. Numerous mostly gravel roads were impassable. All of the counties along and south of the Platte River were affected, although the Platte River itself did not flood. As flooding worsened along the Little Blue River, the Crystal Lake State Recreation Area near Ayr had to be evacuated and closed. Highway 5 north of Deshler was closed due to the Little Blue River. U.S. Highway 6 near Sutton was closed due to floodwater covering the road. The Republican River also went into flood from Guide Rock to Hardy. Across Hamilton, York, and Polk counties, the West Fork of the Big Blue River, the Big Blue River, Lincoln Creek, and Beaver Creek all flooded. In Merrick county, extensive flooding occurred due to Prairie and Silver Creeks. In Dawson and Buffalo counties, Buffalo and Spring Creeks flooded, as well as Mud Creek near Ravenna. Prairie Dog Creek also flooded southwest of Harlan County Lake. This was the second significant flood to occur since the record and near-record flooding in March 2019.
A quasi-stationary front extended from the Mid-Atlantic across the Midwest to low pressure over Iowa. The front then extended southwest across Nebraska and Kansas to another low over Colorado. In the upper-levels, a longwave trough was over the western U.S., with a fairly flat ridge over the east. An upper low moved from Nevada into Utah through the day with southwest flow over the Central Plains. Just before the storms moved into south central Nebraska, temperatures were in the 70s, with dewpoints in the 60s. Despite low mid-level lapse rates, MUCAPE was between 2000 and 3000 J/kg. Deep layer shear was very strong (60-70 kt), with 0-3 km SRH 250-500 m2/s2, with the highest values on the cool side of the front, where low-level winds were most-backed. The persistence of the atmosphere to initiate multiple thunderstorm episodes was impressive, but even more impressive was that they each moved downstream over the same area, between the surface and 850 mb fronts. The initial storms clearly did not exhaust the instability. Through the night, the low over Colorado moved into western Kansas. This maintained the low-level jet, which terminated at the 850 mb front. The low-level jet did not move. The 850 mb front remained stalled near the Kansas-Nebraska border, along with the terminus of maximum 850 mb moisture transport and the 850 mb theta-e ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 6:00 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 700 PM CDT Mon May 27 2019 .SHORT TERM...(This evening through Tuesday) Issued at 456 PM CDT Mon May 27 2019 Main concern is potential for severe thunderstorms as well as additional heavy rain and the impact to ongoing flooding. Has been a fairly quiet day weather-wise, especially compared to 12-18hrs ago. Currently, temps are in the 70s to near 80 under p cldy skies. Looking regionally, last night's MCV/shortwave can be seen over E IA, with a trailing cold front/outflow extending to the SW to near OMA-HJH-HYS. S of this boundary, sfc Tds are in the mid to upper 60s. Scat intense convection has developed over the central High Plains in an area of upslope flow, weak-moderate instability, and strong deep layer shear. Strong to severe tstms still look like a possibility later this evening and overnight, though the exact placement and evolution still remains uncertain, even at this close of time range. I currently envision two most plausible scenarios (or a combination of the two) for our severe potential: Scenario 1) elevated convection developing after 03Z on the nose of 50-55kt LLJ near and north of a warm front. This activity would be fed by large reservoir of high theta-e airmass currently over KS/OK with steep mid-level lapse rates contributing to MUCAPE of 2000-3500 J/kg. Latest HRRR/RAP forecast soundings along with latest SREF indicate effective deep layer shear will be more than favorable for large hail potential, generally on the order of 40-60kt. There is some disagreement on location of the nose of LLJ/warm frontal placement and resultant QPF. Last several runs of HRRR as well as NAM suggest main area from Hwy 6 to I-80, but RAP has been along and just S of the state line. RAP appears to be a bit of an outlier attm. Individual cells would move SW to NE with the overall development zone shifting N with the LLJ overnight. Scenario 2) Convection developing over the High Plains moves E through W Nebraska this eve, then arrives in W CWA 03Z-06Z and is fed by developing LLJ. Several CAMs suggest this would arrive as linear features with perhaps embedded supercell structures near the boundary. In theory, this activity could have more of a damaging wind threat and perhaps a tornado or two as well, but the stabilizing boundary layer argues otherwise. Models keep this activity moving along a rather quick pace to the E, which would be good for hydro reasons. Overall, the shear/instability parameter space will likely be favorable for strong to severe storms tonight, whether it be from scenario 1 or 2, or a combination of the two. Hydro certainly remains a concern as well. Please reference the dedicated Hydrology section below for additional details. Activity should weaken and focus further E with time, coincident with a weakening and veering LLJ. There's potentially another round of severe convection in store for portions of the area Tuesday afternoon into early evening, though these details will largely depend on how activity unfolds tonight. In general, models have been trending further S with the sfc triple point and warm front and now track these features near and especially S of Hwy 6, potentially right along the state line. The 12Z NAM places the sfc low/triple point near Red Cloud, NE by 21Z. Areas along/S of warm front and E of trailing dry line would be most favorable for potential sfc based tstm development in the aftn. It is increasingly likely that areas along and N of I-80 remain in the cold sector of the system under the influence of moist, easterly upslope flow and thick low clds. However, a couple of the CAMs (namely the ARW) track what would likely be some slightly elevated supercells NE of the sfc low across the NE quadrant of the CWA. While not likely, this can not be completely discounted either. All of this depends on the speed of the upper system and current timing remains on track such that any risk for severe weather looks to remain largely confined to areas E of Hwy 281. It is possible most of the convection fires just E of the CWA altogether, but with several model solutions keeping the triple point in the SE CWA at 21Z, not ready to downplay svr potential attm. As far as severe threats: CAPE/shear once again looks favorable for supercell structures Tue PM. Large hail would be main concern for areas N of I-80 and E of Hwy 281. All modes of severe would be possible for SE quadrant of CWA, including a couple tornadoes, due to backed winds along warm front contributing to locally elevated 0-3km SRH values of 150-250 m2/s2. The main severe threat will quickly shift E Tue eve, but the upper low will remain in close proximity to continue at least a chc for shwrs/tstms into Tue night, esp for areas N of I-80. Finally, high temps on Tue are tricky. Continued trend of mid shift of decr highs, esp for areas from the Tri-Cities N and W, as low clds and E wind are more likely. Highs may still be too warm along Hwy 6 corridor, as current values are predicated on seeing a few hrs of sun in the aftn, which is uncertain. Right now, highs range from near 60 at Ord, to 82 near Beloit. .LONG TERM...(Tuesday night through Monday) Issued at 456 PM CDT Mon May 27 2019 With the main forecast concerns in the Short Term, not much time spent on the Long Term portion of the forecast. In general, though, expect a cooler, but still somewhat active, pattern for mid-week. Warmer temperatures are more zonal flow with low-end pcpn chances arrive late week and continue into next weekend. Models have trended slower and more strung out with the departing trough Tuesday night into Wednesday. In fact, nearly all the models now keep cyclonic mid to upper flow around through Thu. So what once looked like a few days of dry weather now look off an on wet, particularly for northern 1/2 to 2/3 of the CWA. Models differ on specifics, like how much QPF to expect, with GFS wetter compared to NAM/EC. Eventually, should see the low pressure weaken/move ENE and allow for shortwave ridging to move in for Fri, and perhaps Sat. General consensus is that upper pattern should become fairly zonal next weekend, with multiple small perturbations moving through. Low level moisture and instability should also increase, so off and on scat tstms will be possible. Zonal patterns don't lend much predictability for specifics, so far too soon to determine severe potential. Temperatures: combination of cool northerly flow, cld cover, and possible pcpn will keeps temps on the seasonably cool side Wed into Thu. Axis of high pressure shifts E on Fri, allowing for return to srly flow and warmer mid-level temps. Expect fairly seasonable temperatures next weekend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 659 PM CDT Mon May 27 2019 Main issue will be lowering ceilings with time. Models are consistently forecast this, and feeling more confident of IFR ceilings by Tuesday morning. && .HYDROLOGY... Issued at 456 PM CDT Mon May 27 2019 Hydro remains a concern mainly tonight, and over the far SE on Tuesday. Have held off on issuing a Flash Flood Watch for now for a few reasons, some of which are uncertainty in location of tonight's tstms, faster storm motions, and lesser coverage. There is less upper forcing for widespread and continuous convection like last night, and latest CAMs keep storms moving along at a nice pace. Think areal average of 0.50-0.75" across south central NE is most appropriate attm. With that said, would not at all be surprised to have additional hydro issues tonight, on at least an isolated basis, as FFG values are low in areas that received hvy rn last night, mainly from Alma to Hastings to Aurora to Osceola. So some heavy cores passing over these areas could easily cause additional flooding or worse ongoing flooding. If confidence increases this eve on intensity and placement of strongest convection, then a Flash Flood Watch may be needed. Can't rule out some hydro concerns over the far SE Tue aftn, but the relatively small window for storms should keep the threat low/isolated. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Thies LONG TERM...Thies AVIATION...Heinlein HYDROLOGY...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 350 PM CDT Mon May 27 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 350 PM CDT Mon May 27 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Various Flood Warnings and Flood Advisories remain in effect. Please refer to specific Warning and Advisory statements for further details. The majority of flooding is concentrated within 25 miles either side of a line extending from near Alma, to Hastings, to Osceola Nebraska. Thunderstorm chances return to the outlook area this evening and continue overnight with most of the area under a Slight Risk for severe weather. The main hazards would be hail to around golf ball size, wind gusts to around 60 MPH and locally heavy rainfall. The greatest potential for severe weather is along and north of the Kansas, Nebraska state line. Also, any additional appreciable rain tonight could result in new flooding, or worsen ongoing flooding. However, there is still some uncertainty regarding the most favored locations for possible heavier rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible for portions of the outlook area Tuesday afternoon into early evening. The most favored area for possible severe storms will be near and especially east of the Highway 281 corridor. Large hail, damaging winds and heavy rainfall are the main threats, but a few tornadoes appear possible as well. Beyond Tuesday evening, thunderstorms remain possible off and on throughout the week, but the potential for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation for severe storms is possible this evening and overnight. In addition, any reports of flooding would be greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
741 PM CDT Mon May 27 2019
KSZ005-017-280130-
Rooks KS-Phillips KS-
741 PM CDT Mon May 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS AND SOUTHEASTERN
PHILLIPS COUNTIES UNTIL 830 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 15 miles north of Ellis, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Plainville, Stockton, Woodston, Zurich, Glade and Webster State Park.
LAT...LON 3969 9934 3959 9906 3957 9907 3957 9905
3954 9904 3913 9933 3913 9960
TIME...MOT...LOC 0040Z 204DEG 35KT 3915 9947
HeinleinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 ENE ZURICH 39.25N 99.38W
05/27/2019 E0.70 INCH ROOKS KS CO-OP OBSERVER
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FUNNEL CLOUD 4 SW PLAINVILLE 39.19N 99.34W
05/27/2019 ROOKS KS FIRE DEPT/RESCUE
FUNNEL WAS VISIBLE BEFORE BEING WRAPPED IN
RAIN.
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 1 NNW ZURICH 39.24N 99.44W
05/27/2019 E2.50 INCH ROOKS KS PUBLIC
REPORT FROM TWITTER.
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FUNNEL CLOUD 9 SSW ALTON 39.35N 98.99W
05/27/2019 OSBORNE KS STORM CHASER
FUNNEL CLOUD REPORT FROM TWITTER.
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FUNNEL CLOUD 8 SW OSBORNE 39.37N 98.81W
05/27/2019 OSBORNE KS BROADCAST MEDIA
FUNNEL WAS BRIEFLY HALFWAY TO GROUND BUT DID
NOT TOUCH DOWN.
&&
PFANNKUCHThe Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail ranging in size from 1 to 2 inches in diameter was reported across Kearney.
A brief tornado touched down in the center of Superior and severely damaged a detached garage. Shingle and gutter damage was also noted at the adjacent house. Fence and tree damage was common in the neighborhood. This tornado had an estimated maximum wind speed of 81 MPH.
A 58 MPH wind gust was measured by a mesonet site located 1 mile north-northeast of Cozad.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823517, 823518, 823522, 823514, 823516, 823512, 823513, 823506, 823508.